Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 74, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 2005, 2:06 PM CDT for Potter County, Randall County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2005, 2:06 PM CDT (19:06 UTC)
- Expired
- May 31, 2005, 3:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 31, 12:41 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1241 PM CDT TUE MAY 31 2005 .UPDATE... LOW CEILINGS HAVE CONTINUE ACROSS MOST OF THE AREA INTO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHEAST POTIONS OF THE PANHANDLES. TEMPERATURES REMAIN IN THE 60S ACROSS MOS AREAS EARLY THIS AFTERNOON. HAVE DECIDED TO LOWER HIGHS A CATAGORY OR TWO ACROSS ALL OF THE AREA DUE TO CONTINUED CLOUD COVER WHICH IS HAMPERING THE WARM UP. && .PREV DISCUSSION... /ISSUED 459 AM CDT TUE MAY 31 2005/ DISCUSSION... ONCE AGAIN SVR WX EVENT YESTERDAY AFTN THRU EARLY THIS MORNING HERE IN PNHDLS WAS ANOTHER NON EVENT...A BIG DUD. NEW MEXICO WAS THE PLACE TO BE. NO REPORTS OF SVR WX RECEIVED...WITH LOCALLY HEAVY RAIN THE MAIN STORY. CURRENT COMPLEX OF STORMS PUSHING THRU ERN ZNS WITH NEW DEVELOPMENT OVER NERN NM AND ACROSS OK PNHDL. HAVE GONE WITH SCT POPS VIA AREAL QUALIFIERS FOR TODAY TO COVER CURRENT ACTIVITY... THEN FOLLOWED BY A BRIEF LULL...WHICH...GIVEN SUFFICIENT DAYTIME HEATING AND THE APCH OF ANOTHER UPPER LVL SHORTWAVE TROF...SHOULD RESULT IN A NEW CROP OF TSTMS LATER THIS AFTN AND EVENING. ANY SFC BOUNDARIES FROM EARLIER CONVECTION MAY ALSO SERVE AS A FOCUSING MECHANISM FOR NEW STORMS. DITTO FOR TNGT...THAT IS...SCT POPS VIA AREAL QUALIFIERS AS SHORTWAVE TROF MOVES ESE ACROSS FCST AREA. TIMING WISE...ALL SHORT RANGE MODELS SUGGEST MAIN AXIS OF THIS SHORTWAVE TROF WILL BE JUST E OF FCST AREA BY 06Z WED. IF THIS COMES TO PASS... MOST OF THE PRECIP THAT FORMS MAY OCCUR BEFORE 06Z. WILL NOT SPLIT HAIRS ON IT FOR THIS PCKG. LATER SHIFTS CAN ADJUST POPS IF NECESSARY. AS FOR SVR POTENTIAL...HAVE OMITTED FROM ZONES THIS PCKG BUT ACKNOWLEDGE PSBLTY GIVEN APCHG SHORTWAVE TROF. THE BIG QUESTION IS EXTENT OF DAYTIME HEATING AND INSTABILITY...WHICH WERE IN QUESTION YESTERDAY AS WELL. LATER SHIFTS CAN INSERT IF NECESSARY INGREDIENTS PHASE TOGETHER LATER THIS AFTN AND EVENING. DO NOT WANT TO SHOTGUN SVR IN ALL ZNS DUE TO ABV UNCERTAINTIES. FROM LATE WED AND BEYOND...THE UA PATTERN UNDERGOES A TRANSITION TO A WRN TROF AND ERN US RIDGE. ALL SHORT RANGE AND MEDIUM RANGE MODELS ARE IN BASIC AGREEMENT WITH THIS PATTERN CHANGE...BUT THEY DIFFER IN THE USUAL DETAILS REGARDING STRENGTH OF WRN US TROF AND TIMING OF ANY INDIVIDUAL SHORTWAVE TROFS EMBEDDED IN THE LONGWAVE TROF. PNHDLS WILL BE IN SW OR WSW FLOW ALOFT MORE TYPICAL OF EARLY JUNE FROM THU THRU AT LEAST NEXT TUE. THIS WILL TRANSLATE TO WARMER TEMPS AND THE RETURN OF THE SFC DRYLINE WHICH WILL MORE THAN LIKELY BE SLOSHING BACK AND FORTH ON ANY GIVEN DAY. WILL CONTINUE WITH SLGT CHC POPS FROM WED THRU FRI NIGHT FOR MAINLY AFTN AND NIGHTTIME TSTMS AT THIS TIME AS A COUPLE MID LVL SHORTWAVE TROFS ROTATE INTO SRN HI PLAINS. WILL NOT GO ANY HIGHER THAN SLGT CHC DUE TO PROGGED MID LVL CAPPING INVERSION ESTABLISHING ITSELF STARTING THU. FOR SAT THRU NEXT TUE NEAR OR SLIGHTLY ABV NORMAL TEMPS EXPECTED AS OVERALL UA PATTERN DOES NOT CHANGE. SINCE THERE IS A LARGE AMOUNT OF UNCERTAINTY REGARDING MOISTURE PARAMETERS...TIMING OF ANY INDIVIDUAL MINOR SHORTWAVE TROFS EJECTING OUT OF WRN US LONGWAVE TROF...POSITION OF SFC DRYLINE...AND STRENGTH OF MID LVL CAPPING INVERSION...WILL CONTINUE TO RIDE WITH A DRY PCKG FROM SAT THRU NEXT TUE AND ONLY HAVE 10 POPS. TYPICALLY...CAP STRENGTH IS THE BIGGEST UNKNOWN THIS FAR OUT AND MORE OFTEN THAN NOT COMPUTER MODELS UNDERPLAY THE STRENGTH OF THIS PARAMETER. THEREFORE...AM NOT IN FAVOR OF SPREADING 20 POPS EVERYWHERE ALL 7 DAYS. LATER SHIFTS CAN INSERT POPS IN APPROPRIATE ZONES SHOULD THE SITUATION WARRANT AS TIME GETS CLOSER. IN GENERAL...RETAINED INTEGRITY OF PREVIOUS PCKG. && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/04
Hazardous weather outlook, May 31, 1:00 PM CDT, 1 hour 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE MAY 31 2005 OKZ001>003-TXZ001>020-011100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE... GENERALLY SOUTH OF A DALHART TO WELLINGTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO STAY JUST BELOW SEVERE LEVELS ACROSS THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY... MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME HOURS. THESE STORMS ARE EXPECTED TO BE ISOLATED...BUT A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS APPEAR TO BE THURSDAY AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO STAY ALERT AND PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE. DRILLETTE
In the hours before
Special weather statement, May 31, 1:22 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 122 PM CDT TUE MAY 31 2005 TXZ014-311845- GRAY TX- 122 PM CDT TUE MAY 31 2005 ...STRONG THUNDERSTORM IN GRAY COUNTY... A STRONG THUNDERSTORM WAS LOCATED NEAR LEFORS AT 122 PM CDT...MOVING EAST AT 25 MPH. AT 105 PM...SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED BRIEF FUNNELS AND POSSIBLY A BRIEF TOUCHDOWN OF THE FUNNEL ABOUT 4 MILES SOUTHWEST OF PAMPA. THE STORM IS NOW APPROACHING LEFORS AND NO ADDITIONAL REPORTS OF FUNNELS HAVE BEEN RECEIVED. NEVERTHELESS...PEOPLE IN GRAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:04 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 41 min |
| May 31, 2:51 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 54 min |
| May 31, 2:56 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 64 min |
| May 31, 3:00 PM CDT | Tornado Warning | AMA | Randall | 45 min |
| May 31, 3:03 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 57 min |
| May 31, 3:14 PM CDT | Tornado Warning | AMA | Deaf Smith | 46 min |
| May 31, 3:53 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 67 min |
| May 31, 3:56 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 64 min |
| May 31, 4:06 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 54 min |
| May 31, 4:37 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 53 min |
| May 31, 5:00 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 45 min |
| May 31, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.